Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 14, NWS Dodge City, KS

April 6, 202318 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 6, 2023, 2:34 PM CDT for 18 counties in Kansas. It took effect at Apr 7, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2023, 2:34 PM CDT (19:34 UTC)
In effect from
Apr 7, 2023, 1:00 PM CDT
Expired
Apr 7, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 67 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS83 KDDC 061934
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
234 PM CDT Thu Apr 6 2023



KSZ061-062-074-075-084-085-071200-
/O.UPG.KDDC.FW.A.0012.230407T1800Z-230408T0200Z/
/O.NEW.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
234 PM CDT Thu Apr 6 2023 /134 PM MDT Thu Apr 6 2023/

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR 
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 


* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop could spread quickly. 
  Outdoor burning is not encouraged. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>045-063-064-076>078-086-087-071200-
/O.NEW.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/
Trego-Ellis-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-
Seward-Meade-
234 PM CDT Thu Apr 6 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR 
FIRE WEATHER ZONES 030, 031, 043, 044, 045, 063, 064, 076, 077, 
078, 086, AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM CDT Friday. 

* AFFECTED AREA...Fire weather zones 030, 031, 043, 044, 045, 
  063, 064, 076, 077, 078, 086, and 087. 

* WIND...South 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...As low as 11 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
809 
WWUS83 KDDC 070830
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
330 AM CDT Fri Apr 7 2023


KSZ030-031-043>045-061>064-074>078-084>087-080200-
/O.CON.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
330 AM CDT Fri Apr 7 2023 /230 AM MDT Fri Apr 7 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044,
045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 084, 085, 086,
AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and 
  Fire Weather Zone 087 Meade.

* WIND...South 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...As low as 11 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:18 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 12:18 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1218 PM CDT Thu Apr 6 2023

...Updated Short Term...

.SHORT TERM...(This evening through Friday night)
Issued at 1203 PM CDT Thu Apr 6 2023

Key messaging in the short term will be the enhanced fire danger
for Friday afternoon mainly for areas from Elkhart to Wakeeney on
west.

17Z observations are showing sunny skies as a 1032 mb high in
Missouri is providing the subsidence to not allow any cloud cover
to develop. A lee side trough and surface low is developing in
eastern Colorado which will aid in some wind gusts this afternoon
but will be the bigger catalyst for Friday's winds. In the upper
levels a large trough with a 110 kt jet streak is exiting western
Kansas with another shortwave trough developing in the desert
southwest.

Tonight overall should be quiet as the high pressure center in
Missouri will keep the skies clear and the pressure gradient with
the surface low in Colorado should keep the winds out of the south
through the night. With relatively mild boundary layer air we
should have slightly warmer overnight lows as we fall into the low
30s.

Friday as mentioned will be mainly a fire danger concern. SPC
outlook puts an enhanced risk across much of southwest Kansas with
ensemble members and Fosberg index putting the greater confidence
of a better fire weather environment from Elkhart to Wakeeney on
west. Since models seem to under perform winds and dewpoints...I
went more with the HRRR idea on dewpoints and increased the wind
speeds in the afternoon mainly for areas along the Colorado border
to I-70. This would put the aforementioned area just into red
flag territory with RH values around 10% and wind gusts around
30-35 mph. Overall it should be another mild and sunny day as
highs get into the middle 60s.

Friday night the winds should stay up as the lee side trough in
eastern Colorado stays in place and the lower levels will stay
better mixed.  Lows will fall into the middle 30s.

.LONG TERM...(Friday night through Wednesday)
Issued at 243 AM CDT Thu Apr 6 2023

The main item of interest in the later periods is the warming
trend and multiple days of high fire risk that will be possible
early next week.

Earlier this morning, the ensemble clusters were in good
agreement with an upper level trough crossing the Central United
States over the weekend. This will be followed by an amplifying
ridge that will be building into the Rockies late this weekend and
then out into the Plains early next week. As for the weekend's
upper level trough, there are some differences in timing and
strength. Even with these differences, the majority of the
ensembles this morning keep southwest Kansas mainly dry with the
passage of this system, and little in the way of any cooler air
will accompany a weak cold front that will briefly move into
western Kansas. A few of the ensembles do suggest some light
precipitation may occur, but at this time, it appears the
probability of this scenario is less than 40% based on the 24-hour
QPF difference cluster. We will continue to monitor this, but I
am not very optimistic about this solution.

As for the warming trend this weekend into the middle of next
week, after a brief pause late this weekend, the temperatures are
expected to rebound quickly into the 80s, with even a few 90s
being possible as the upper level ridge builds out of the Rockies
and into the Plains. Also, I would not be surprised if these
temperatures end up being on the cool side in some locations,
based on the TMAX ECMWF extreme forecast index and shift of tails,
and the latest 90th percentile NBM temperature forecast for
Tuesday and Wednesday. If the 90th percentile temperatures do
verify, this could be near- record or record highs for a few
locations on Tuesday, April 11th. Record high temperatures for
Dodge City on the 11th is 90. Record high temperatures for Garden
City on the 11th is 88. Record high temperatures for Medicine
Lodge on the 11th is 91.

Fire weather risk will be an issue for almost each day in the
extended period given the current warm, dry, and windy conditions
expected. The area of greatest concern for multiple days of near
critical or critical fire risk will be along and west of Highway
83.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1126 AM CDT Thu Apr 6 2023

VFR flight conditions for the TAF cycle at all the terminals.
Winds will be in general around 15kts this afternoon and then
diminish after sunset. Winds will start to pick back up again
after 15Z on Friday to sustained at 15 kts with occasional gusts
to 25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  29  66  34 /   0   0   0   0
GCK  59  28  66  34 /   0   0   0   0
EHA  60  31  65  37 /   0   0   0   0
LBL  60  28  66  32 /   0   0   0   0
HYS  60  30  68  36 /   0   0   0   0
P28  63  31  66  34 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Tatro
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, Apr 6, 2:57 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Thu Apr 6 2023

KSZ030-031-043>046-061>066-074>081-084>090-070800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Thu Apr 6 2023 /157 AM MDT Thu Apr 6 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Light winds will become south southeast at 10 to 20 mph this
afternoon this combined with humidity values falling back into
the 15 to 20 percent range will result in elevated fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect for Friday. Please refer to the
latest TOPRFWDDC for more information.

Elevated to near critical fire weather conditions will be
possible on Saturday and then again almost each day early next
week given ongoing dry conditions and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.